Alert archive / Iowa / Flash Flood Warnings in 2004
Flash Flood Warning 8, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at May 21, 2004, 7:41 PM CDT for Bremer County, Butler County, Iowa. It was in force for 17 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2004, 7:41 PM CDT (00:41 UTC)
- Expired
- May 22, 2004, 12:15 PM CDT
- In force
- 17 hr
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Bremer County, IA, Butler County, IA
The radar
The La Crosse radar (KARX), 154 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 8:15 PM CDT | FLASH FLOOD | 4 N Clarksville, IA | WATER OVER ROAD ... UNKNOWN DEPTH |
| May 21, 8:35 PM CDT | FLOOD | Waverly, IA | STREET FLOODING. 3 TO 6 INCHES OF STANDING WATER. |
| May 21, 8:52 PM CDT | FLASH FLOOD | 1 Nw Frederika, IA | CORRECTION TO PREVIOUS REPORT...BREMER COUNTY...1 1/2 FOOT WATER AND DEBRIS OVER HIGHWAY 63 |
| May 21, 9:43 PM CDT | FLASH FLOOD | Allison, IA | BUTLER COUNTY FLOOD WATERS OVER LESSER MAINTAINED COUNTY ROADS AND CULVERTS...MAIN ROADS NOT FLOODED |
| May 21, 10:33 PM CDT | FLOOD | 2 N Shell Rock, IA | ON COUNTY ROAD T63, DITCHES AND SEVERAL FIELDS FULL WITH WATER. DRIVEWAYS COVERED WITH WATER. FEW STREETS IN NEW HARTFORD COVERED UNDER 2 TO 4 INCHES OF WATER. |
| May 21, 10:45 PM CDT | FLASH FLOOD | Clarksville, IA | FLOODING OCCURRED ON COUNTY ROADS WITH SOME GRAVEL ROADS WASHED OUT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 512 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDMX 220043 FFWDMX IAC017-023-220515- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 741 PM CDT FRI MAY 21 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WARNING FOR... BUTLER COUNTY IN NORTH CENTRAL IOWA BREMER COUNTY IN NORTHEAST IOWA * UNTIL 1215 AM * AT 738 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH FLASH FLOOD PRODUCING RAINS IN THE WARNING AREA. * THUNDERSTORMS ARE CONTINUOUSLY REDEVELOPING...RESULTING IN EXCESSIVE RAINFALL. RAINFALL RATES WILL AVERAGE 1 TO 3 INCHES PER HOUR. THIS WILL PRODUCE FLASH FLOODING ALONG MOST LOW LYING ROADS...PUSHING SOME SMALL CREEKS AND STREAMS OUT OF THEIR BANKS. THIS IS A DANGEROUS FLASH FLOOD SITUATION. OTHER WARNING LOCATIONS INCLUDE... ALLISON...ALLISON MUNICIPAL AIRPORT...BRISTOW...CLARKSVILLE... DENVER...DUMONT...FREDERIKA...GREENE...JANESVILLE...PLAINFIELD... READLYN...SHELL ROCK...SUMNER...TRIPOLI...WAVERLY AND WAVERLY MUNICIPAL AIRPORT FLASH FLOODS OCCUR QUICKLY...MOVE TO HIGHER GROUND. AVOID WATER COVERED ROADS...THE ROAD MAY BE WASHED OUT. LESS THAN ONE FOOT OF FAST FLOWING WATER CAN SWEEP AN AUTOMOBILE OFF THE ROAD. LAT...LON 4291 9211 4266 9211 4257 9301 4294 9301 $$ KULA
1 follow-up statement
000
WGUS73 KDMX 220139
FFSDMX
IAC017-023-220515-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
838 PM CDT FRI MAY 21 2004
...A FLASH FLOOD WARNING CONTINUES FOR BREMER AND BUTLER COUNTIES
UNTIL 1215 AM...
AT 838 PM...WEATHER SPOTTERS REPORTED FLASH FLOODING IN WAVERLY.
ANOTHER AREA OF INTENSE STORMS OVER BRISTOW...OR ABOUT 31 MILES
SOUTHEAST OF MASON CITY...WILL MOVE EAST AT 20 MPH.
THESE PARTICULAR THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE...
NEAR ALLISON AROUND 850 PM...
NEAR CLARKSVILLE AROUND 900 PM...
NEAR SHELL ROCK AROUND 920 PM...
NEAR WAVERLY AROUND 930 PM...
NEAR DENVER AROUND 950 PM AND
NEAR READLYN AROUND 1000 PM.
THUNDERSTORMS ARE CONTINUOUSLY REDEVELOPING OVER THE WARNING
AREA...RESULTING IN EXCESSIVE RAINFALL. RAINFALL RATES WILL AVERAGE
1 TO 2 INCHES PER HOUR.
FLASH FLOODS OCCUR QUICKLY...MOVE TO HIGHER GROUND. AVOID WATER
COVERED ROADS...THE ROAD MAY BE WASHED OUT. LESS THAN ONE FOOT OF
FAST FLOWING WATER CAN SWEEP AN AUTOMOBILE OFF THE ROAD.
LAT...LON 4289 9301 4256 9302 4257 9259 4265 9257
4265 9213 4291 9210
$$
KULAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 21, 4:06 PM CDT, 3 hours 35 minutes earlier.
Area forecast discussion, May 21, 4:06 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 406 PM CDT FRI MAY 21 2004 .DISCUSSION... SYNOPTIC SITUATION REMAINS THE SAME FROM SVRL DAYS AGO WITH BROADSCALE WSW FLOW ALF...IA ON THE SRN EDGE OF THE UPR JET...PLENTY OF LOW LVL MOIST FLY FLOW AND SFC DEWPTS IN THE 60S. MRNG OUTFLOW THAT SAGGED SWD OVR ERN IA IS NOW RETURNING NWD AS VIEWED IN VSB IMAGERY AND MORE SPECIFICALLY 88D. SFC WNDS HAVE INCRSED NRLY 100PCT S OF THE BNDRY WHICH XTENDS ALG A LN FM SPENCER TO EAGLE GROVE TO THE WATERLOO AREA. TORNADIC SUPERCELL WILL CONTINUE TO CURVE ESE OUT OF THE FA AS NEW DVLPMT IS XPCD IN THE MO RVR VLY SOON...OR AT THE VRY LEAST BFR MIDN. I HAVE OPTED NOT TO GO WITH A FLOOD WATCH AT THE MOMENT DEPENDING HOW AND WHERE NEW DVLPMT TAKES PLACE AND EVOLVES. FLASH FLOOD VALUES ARE RELATIVELY HIGH IN N IA XCP FOR SOME SMALL AREAS. WE MAY ISSUE ONE ANYTIME THIS EVENING HOWEVER. AS MENTIONED ALRDY...SITUATION DOES NOT CHG FOR SAT OR SAT NGT. WE ARE LOOKING FOR MORE TSTMS AND A INCRG FLOOD THREAT...IF THE STORMS REMAIN IN NRN IA INSTEAD OF SRN MN. MAIN CDFNT SWINGS THRU SUN AFTN WITH SVR THREAT OVR ERN THIRD. WX SETTLES DOWN SUN NGT INTO MONDAY WITH A CHANCE OF MORE THUNDERSTORMS MON AFTN INTO TUE MRNG. AFT THAT...LOOKS LIKE A QUIET PD AS CANADIAN HIGH PRESSURE PREVAILS UNTIL LATE NXT WEEK. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && MYERS
Hazardous weather outlook, May 21, 7:38 PM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 738 PM CDT FRI MAY 21 2004 IAZ004>007-015>017-023>028-033>039-221100- BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY- HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC- WEBSTER-WINNEBAGO-WORTH-WRIGHT- 738 PM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN IOWA...NORTH OF THE HIGHWAY 20 CORRIDOR. .DAY ONE...TONIGHT NUMEROUS THUNDERSTORMS...MANY POTENTIALLY SEVERE...ARE EXPECTED THROUGH TONIGHT. THE STORMS WILL PRODUCE LARGE HAIL... DAMAGING STRAIGHT LINE WINDS AND POSSIBLY A FEW TORNADOES. IN ADDITION...LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 5 INCHES ARE ALSO EXPECTED AND MAY WELL PRODUCE FLASH FLOODING ACROSS AREAS THAT RECEIVED SUBSTANTIAL RAINFALL LAST EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A RISK OF ISOLATED SEVERE STORMS SATURDAY AND SATURDAY NIGHT...AND AGAIN SUNDAY AND MONDAY. A BIGGER THREAT...HOWEVER WILL BE FLASH FLOOD PRODUCING RAINS...ESPECIALLY SATURDAY AND SATURDAY NIGHT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THOUGHT TONIGHT FOR BOTH SEVERE WEATHER AND FLOODING REPORTS. SPOTTER ACTIVATION MAY ALSO BE NEEDED AT VARIOUS TIMES THROUGH MONDAY NIGHT. IAZ044>050-057>062-221100- AUDUBON-BOONE-CARROLL-CRAWFORD-DALLAS-GREENE-GUTHRIE-JASPER-MARSHALL- POLK-POWESHIEK-STORY-TAMA- 738 PM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA...ALONG AND NORTH OF INTERSTATE 80 AND SOUTH OF THE HIGHWAY 20 CORRIDOR. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS MAY BE POTENTIALLY SEVERE THROUGH THE NIGHT. THE STRONGEST STORMS WILL PRODUCE LARGE HAIL...DAMAGING STRAIGHT LINE WINDS WITH AN ISOLATED TORNADOES POSSIBLE. IN ADDITION...LOCALLY HEAVY RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE ALSO EXPECTED AND MAY WELL PRODUCE FLASH FLOODING IN A FEW AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A RISK OF ISOLATED SEVERE STORMS SATURDAY AND SATURDAY NIGHT...AND AGAIN SUNDAY AND MONDAY. A BIGGER THREAT...HOWEVER WILL BE FLASH FLOOD PRODUCING RAINS...ESPECIALLY SATURDAY AND SATURDAY NIGHT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THOUGHT TONIGHT FOR BOTH SEVERE WEATHER AND FLOODING REPORTS. SPOTTER ACTIVATION MAY ALSO BE NEEDED AT VARIOUS TIMES THROUGH MONDAY NIGHT. IAZ070>075-081>086-092>097-221100- ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON- MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 738 PM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHERN IOWA... SOUTH OF INTERSTATE 80. .DAY ONE...TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT WITH DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL POSSIBLE. HEAVIER RAINFALL AMOUNTS ARE EXPECTED TO STAY TO THE NORTH. HOWEVER... ISOLATED FLASH FLOODING IS NOT OUT OF THE QUESTION...ACROSS AREAS THAT RECEIVED HEAVY RAIN RECENTLY...ALONG AND SOUTH OF A LINE FROM AUDUBON...TO WINTERSET...TO OTTUMWA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A RISK OF SEVERE STORMS SATURDAY AND SATURDAY NIGHT...AND AGAIN SUNDAY AND MONDAY. ISOLATED FLASH FLOODING IS ALSO POSSIBLE THROUGH THE PERIOD. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED AT VARIOUS TIMES THROUGH MONDAY NIGHT.
In the hours before
Local storm report, May 21, 6:59 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
659 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL RENWICK 42.83N 93.98W
05/21/2004 1.00 INCH HUMBOLDT IA STORM CHASER
&&Local storm report, May 21, 7:09 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
709 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL 2 E PLAINFIELD 42.84N 92.50W
05/21/2004 1.00 INCH BREMER IA TRAINED SPOTTER
&&
JOHNSONLocal storm report, May 21, 7:12 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
712 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0615 PM FLOOD ALGONA 43.07N 94.23W
05/21/2004 KOSSUTH IA EMERGENCY MNGR
ROADS UNDERWATER THROUGHOUT SOUTHERN KOSSUTH COUNTY. 3
FEET OF WATER OVER SEVERAL ROADS. CARS STALLED ALONG
HIGHWAY 18 IN ALGONA.
&&
GRAMSLocal storm report, May 21, 7:24 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
724 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL KANAWHA 42.93N 93.79W
05/21/2004 0.88 INCH HANCOCK IA TRAINED SPOTTER
&&
GRAMSLocal storm report, May 21, 7:29 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
729 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0726 PM FLOOD 6 SW MASON CITY 43.09N 93.28W
05/21/2004 CERRO GORDO IA AMATEUR RADIO
WATER COVERING ROADS. VISIBLE FROM INTERSTATE 35.
&&
GRAMSLocal storm report, May 21, 7:40 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
740 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0733 PM FLOOD GOODELL 42.92N 93.61W
05/21/2004 HANCOCK IA AMATEUR RADIO
WATER COVERING ROADS AND FIELDS.
&&
GRAMSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:16 PM CDT | Tornado Warning | DMX | Wright | 29 min |
| May 21, 7:31 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 44 min |
| May 21, 7:36 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 54 min |
| May 21, 7:46 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 14 min |
| May 21, 8:12 PM CDT | Tornado Warning | DMX | Bremer | 48 min |
| May 21, 8:59 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 31 min |
| May 21, 10:00 PM CDT | Flash Flood Warning | DMX | Kossuth, Winnebago, Worth | 18 hr |
| May 21, 10:39 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 51 min |
| May 21, 11:10 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth | 50 min |
| May 21, 11:16 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 44 min |
| May 21, 11:54 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock | 51 min |
| May 22, 12:07 AM CDT | Tornado Warning | DMX | Hamilton | 38 min |
| May 22, 6:09 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 51 min |
| May 22, 6:35 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 25 min |
| May 22, 6:40 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 50 min |
| May 22, 6:41 PM CDT | Tornado Warning | DMX | Boone | 34 min |
| May 22, 6:51 PM CDT | Tornado Warning | DMX | Carroll | 39 min |
| May 22, 6:55 PM CDT | Severe Thunderstorm Warning | DMX | Story | 50 min |
Nearby
Flash Flood Warnings in Iowa, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.